Illinois, 2022

Hail in Illinois, May 15, 2022

May 15, 2022 · NWS ILX · 3 events in 3 counties and zones

A cold front interacting with a seasonably warm and moist airmass triggered scattered strong thunderstorms across east-central and southeast Illinois during the afternoon and early evening of May 15th. Hail as large as nickels was reported in Newman in Douglas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacting with a seasonably warm and moist airmass triggered scattered strong thunderstorms across east-central and southeast Illinois during the afternoon and early evening of May 15th. Hail as large as nickels was reported in Newman in Douglas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 15, 11:19 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 15, 11:19 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1219 PM CDT Sun May 15 2022

.SYNOPSIS...
Issued at 324 AM CDT Sun May 15 2022

Shower and thunderstorm chances will increase this afternoon, with
severe storms possible primarily near and south of I-72. Cooler
air will move into central Illinois for the early part of the
week, with dry conditions expected. Shower and thunderstorm
chances return Tuesday evening and continue through the remainder
of the week.

&&

.UPDATE...
Issued at 1040 AM CDT Sun May 15 2022

Surface analysis this morning depicts a cold front stretched from
roughly western Michigan southwestward into central Missouri, with
another weaker, washed out cold front further east across parts of
eastern/southeast Illinois. Temperatures are in the 70s to low 80s
with comfortable dewpoints in the 50s across most of the area though
slightly higher dewpoints in the low to middle 60s are present
across southeast parts of the state. An upper shortwave trough will
move through the area later today, pushing the main cold front
across the region and bringing cooler and drier weather for Monday.

Further west, a severe-warned MCS is currently moving through parts
of southeast Kansas and west-central Missouri with the brunt of this
expected to track southwest of the area. The weakening stratiform
rain region on the northern fringes of the system will probably
spread into parts of west-central Illinois over the next few hours,
with a few sub-severe storms possible. Convective evolution late
today remains highly uncertain with not much help from CAM guidance.
Areas south of I-72 remain the focus for potential strong to severe
storm development ahead of the cold front. A 90+ kt upper jet is
starting to nose into Missouri, which will act to increase wind
shear some here locally by this evening. MLCAPEs up to 1000 J/kg
look to build across southeast IL by later this afternoon into
evening, though increasing cloud cover may limit this. The
approaching upper shortwave will act to steepen lapse rates and
provide a source of large-scale lift in addition to the upper jet.
If the better shear and instability can line up before it gets too
late, the threat for organized strong to severe storms capable of
damaging winds and large hail will exist across southeast parts of
the state. However, the latest thoughts look to push back the severe
threat window some with an initiation time closer to 4-6 PM now.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 324 AM CDT Sun May 15 2022

Regional satellite and radar show a band of light to moderate
showers along a cold front from southern Wisconsin through
southeastern Iowa into northern Missouri. Additionally, a cluster
of thunderstorms has developed near the mouth of the Ohio River,
as well as in northeastern Oklahoma. Precip chances begin to
increase in the northwestern corner of the forecast area in
consideration with the frontal band of showers. The cold front
will lie across central Illinois for most of the day today, with
temperatures topping out primarily in the 70s to the north of the
front and the 80s to the south.

The continued evolution of convection through the remainder of
the morning hours, in addition to the frontal position this
afternoon and the timing of height falls in association with an
advancing short wave trough over southern Manitoba/Ontario will
have an influence on the development of thunderstorms over
central/southeastern Illinois this afternoon. Several 00z CAMs
had forecast a fairly large storm complex moving out of NE/KS
through MO, the beginnings of which may be just getting going over
central NE. The movement/development of this complex, as well as
the convection over OK and KY, could all influence
afternoon/evening convection over IL today. Given these
uncertainties, the forecast is complex. However, with increasing
0-6 km shear developing near/ahead of the cold front as a 500 mb
speed max enters the base of the trough this evening, as well as
500-1000 J/kg of MLCAPE ahead of the front with steep lapse rates,
large hail and/or severe wind gusts will be a possibility should
instability not be limited by other convective complexes.

The front will continue through central Illinois this evening,
likely exiting the southeast corner of the forecast area a little
after midnight. Precip chances are expected to end by sunrise
Monday morning.

.LONG TERM...(Monday through Saturday)
ISSUED AT 324 AM CDT Sun May 15 2022

Monday and Tuesday...Mostly dry conditions are expected with
breezy northwest winds on Monday. In addition, dew points are
expected to drop enough to bring RH down into the 30-35 percent
range in the afternoon. Fire weather concerns may be elevated on
Monday as a result, conditional on the amount of and location of
rainfall this afternoon/evening. On Tuesday, a frontal boundary
will likely be located somewhere near the northern portion of the
forecast area, with a subtle shortwave trough in the westerlies
arriving in the afternoon/evening time frame providing the
greatest shower/thunderstorm chances of the week.

Wednesday through Saturday...The precipitation chances will peak
during the early morning hours on Wednesday, but continue through
the day and into the next as (1) the front continues to linger in
the region and (2) yet another fast-moving shortwave trough in
the westerlies moves toward central Illinois during the early
morning hours on Thursday. From Thursday, shower/thunderstorm
chances will continue each day as a trough near the northern
Rockies begins to move east. The WPC cluster tool shows the global
ensemble members are nearly split on whether this trough will
become positively tilted and elongated from the Great Basin to the
northern Plains by Friday evening (warmer for central IL), or
focus around a more compact short wave trough in the ND/MN region
(cooler for central IL). This split leads to a fairly large
spread in temperature forecasts for the end of the week, with max
temps ranging from the mid 60s to around 90 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1219 PM CDT Sun May 15 2022

The main shower and storm activity continues to remain west and
southwest of the area this afternoon. Scattered showers will spread
into west-central Illinois early this afternoon, with most of the
storm activity looking to hold off until this evening. However,
there is still quite a bit of uncertainty with the storm evolution.
Adjusted the VCTS mention at I-55 and east TAF sites to be a few
hours later, though this may need to be refined further VFR flight
rules remain predominant through the period, but MVFR conditions
will be possible within any storm. Northwest winds around 10 kts or
so will continue overnight, with gusts up to 20 kts being introduced
later Monday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NMB
SYNOPSIS...AAT
SHORT TERM...AAT
LONG TERM...AAT
AVIATION...NMB
Hazardous weather outlook, May 15, 10:42 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1142 AM CDT Sun May 15 2022

ILZ027>031-036-037-040-041-161645-
Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
1142 AM CDT Sun May 15 2022

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected across the area this afternoon
and early evening. The threat of any severe weather should be further
south.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms will be scattered across the area during the middle and
latter part of the week. At the present time, it appears that Friday
afternoon and evening would have the best chance for any strong to
severe storms.

Lingering flooding on the Illinois River at Havana should subside
late this week, though it will persist into the weekend near
Beardstown.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>053-161645-
Cass-Champaign-Christian-De Witt-Logan-Macon-McLean-Menard-Morgan-
Piatt-Sangamon-Scott-Vermilion-
1142 AM CDT Sun May 15 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected across the area this afternoon
and early evening. A few of them may be strong to locally severe,
with the better chances of this occurring south of I-72 and Danville.
Brief damaging winds are the main concern.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms will be scattered across the area during the middle and
latter part of the week. At the present time, it appears that Friday
afternoon and evening would have the best chance for any strong to
severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed during the late afternoon or early
evening hours.

ILZ054>057-061>063-066>068-071>073-161645-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
1142 AM CDT Sun May 15 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected across the area this afternoon
and evening. These may be strong to severe. Damaging winds and large
hail are the main concerns, though an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Thunderstorms will be scattered across the area during the middle and
latter part of the week. At the present time, it appears that Friday
afternoon and evening would have the best chance for any strong to
severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, with the
most likely time frame from 4 pm to 8 pm.

Deubelbeiss

In the hours before

Special weather statement, May 15, 12:44 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
144 PM CDT Sun May 15 2022

ILZ052-151915-
Christian-
144 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of central Christian
County through 215 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm over
Taylorville, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Taylorville around 150 PM CDT.

Other locations in the path of this storm include Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3947 8939 3959 8940 3967 8915 3940 8915
TIME...MOT...LOC 1843Z 269DEG 11KT 3954 8932

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Deubelbeiss

The radar

The Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Christian

When
May 15, 12:50 PM CST to 12:55 PM CST
Where
Christian County, Taylorville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.550, -89.300

Hail, Douglas

When
May 15, 2:00 PM CST to 2:05 PM CST
Where
Douglas County, Newman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.800, -87.980

Hail, Edgar

When
May 15, 3:10 PM CST to 3:15 PM CST
Where
Edgar County, Paris
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.620, -87.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030465, 1030467, 1030468.